Kansas, 2022

Winter Storm in Kansas, February 17, 2022

February 17, 2022 · NWS TOP · 8 events in 8 counties and zones

A strong low pressure system moved across southeast Oklahoma into southeast Missouri during the early morning hours of February 17th. Initial rain and thunderstorms impacted the area after midnight with surface temperatures below freezing.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A strong low pressure system moved across southeast Oklahoma into southeast Missouri during the early morning hours of February 17th. Initial rain and thunderstorms impacted the area after midnight with surface temperatures below freezing. This caused freezing rain and sleet accumulations of one quarter to one half inch in some spots. The precipitation became all snow by sunrise with heavy snow and strong winds creating near blizzard conditions especially along a Emporia to Lawrence Kansas line and points south and east from there. Many areas received .25 to .50 of ice with 2 to 10 of snow from this storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 16, 10:24 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 16, 10:24 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1024 PM CST Wed Feb 16 2022

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 250 PM CST Wed Feb 16 2022

Key Points:

- Winter Storm for portions of east central Kansas late Tonight
through Thursday.

Early this afternoon an intense southern stream upper level trough
was located across southern AZ. A norther stream trough was digging
southeast across the Rockies into the northern and central high
Plains. At 2 PM, the surface cold front extended from LWC, southwest
to southeast of Hutchinson. The Front will continue to move southeast
across the entire CWA. Temperatures were in the mid 60s southeast
counties snd in the 40s across north central KS.

Low-level CAA will cause temperatures to fall through the 40s and
into the 30s this evening then into the the lower 30s and 20s after
midnight. The the northern stream and southern stream upper level
troughs will phase and the southern stream upper level trough will
lift northeast across TX into OK and southern MO. There are some
differences in the numerical models on the path of the the southern
stream upper trough lifting northeast into the southern Plains. The
GFS/NAM show the PV anomaly associated with the southern stream H5
trough lifting northeast across east central KS from 12Z through
18Z. The stronger lift will cause the wintry mix to switch to all
snow by sunrise on Thursday. The lift and saturation in the DGZ will
cause high snow fall rates of over an inch an hour across east
central KS and the heavy snow may extend along and south of line
from McPherson, northeast to valley Falls where 5 to 8 inches of
snow will fall mostly during the time period from 7 AM through 12
PM. Both the NAM and GFS show strong frontogenetical forcing in
the 850mb-500mb layer across much of east central KS, then as the
PV anomaly lifts northeast of the area after 18Z the snow rates
will come down to light snow, then to flurries during the
afternoon hours.

However, the 12Z ECMWF shows more phasing and less of a defined
southern stream H5 trough lifting northeast across OK. The ECMWF
would keep the heavier snowfall southeast of the KS turnpike with a
very tight gradient along or south of I-70. Some of the CAMs are
also showing of a more southerly track. There may not be much
snow across northeast and north central KS but just in case they
receive an inch or two of snow I extended the winter weather
advisory along and southeast of a Minneapolis to Hiawatha line.

As a surface low deepens over eastern OK and northwest AR, the
northerly surface winds Thursday morning will increase to 25 to 35
MPH with some gusts up to 45 MPH across east central KS. This will
cause considerable blowing and drifting of snow Thursday morning.
Areas that receive measurable snowfall may see a brief period of
blizzard like conditions.

Look for a warming trend through early next week. Friday may see
highs in the 30s in the snow covered regions of the CWA with upper
50s across north central KS.

Saturday through Monday, highs will warm into the 50s and 60s. A
cold front will move through the area Monday afternoon.

Monday night through Tuesday, expect colder temperatures with a
surface ridge of high pressure building southward across the
Plains. Highs by Whitsunday will only reach the upper 20s to lower
30s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1022 PM CST Wed Feb 16 2022

Conditions will gradually deteriorate overnight as a wintry mix
transitions to moderate or heavy snowfall by 12Z. VSBY below 1SM
are likely at the Topeka sites and possible at MHK. In addition
northerly winds will gust up to 35 kt much of the overnight and
through midday Thursday. VSBY should improve by 18Z with VFR
conditions during the afternoon. Northerly winds will diminish
near 23Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST Thursday for KSZ026-037>040-
054>056-058-059.

Winter Weather Advisory until 6 PM CST Thursday for KSZ011-012-
021>024-034>036.

&&

DISCUSSION...Gargan
AVIATION...Baerg
Hazardous weather outlook, Feb 16, 9:04 PM CST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
904 PM CST Wed Feb 16 2022

KSZ011-012-021>024-034>036-180315-
Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson-Ottawa-Dickinson-
Geary-
904 PM CST Wed Feb 16 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A winter weather advisory goes into effect at midnight as light to
moderate snow is forecast to move into the area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Light to moderate snow is possible Thursday morning. Strong north
winds up to 35 MPH may result in blowing and drifting of snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

KSZ026-037>040-054>056-058-059-180315-
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
904 PM CST Wed Feb 16 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

A Winter Storm Warning goes into effect at midnight as a wintry mix
of freezing rain and sleet is forecast to move into the area.
Minor ice accumulations are possible. Precipitation will transition
to snow by sunrise Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Moderate to heavy snow is expected Thursday morning. Strong north
winds up to 40 MPH will likely create near blizzard conditions. The
snow will diminish by afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

KSZ008>010-020-180315-
Republic-Washington-Marshall-Cloud-
904 PM CST Wed Feb 16 2022

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/media/top/DssPacket.pdf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Shawnee

When
February 17, 1:00 AM CST to 11:00 AM CST
Where
Shawnee forecast zone
Reported by
Official NWS Observations
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

A mix of sleet and freezing rain with thunderstorms produced between one quarter and one half inch of sleet and freezing rain across much of the county. The sleet turned to snow with anywhere from 2 to 6 inches of snow measured across the county with the heaviest across the southeast half of the county. In addition, north winds of 20 to 40 mph produced blowing and drifting of snow. A NWS employee measured 6 inches of snow on the east side of Topeka.

Winter Storm, Jefferson

When
February 17, 1:00 AM CST to 12:00 PM CST
Where
Jefferson forecast zone
Reported by
Emergency Manager
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

A mix of sleet and freezing rain with thunderstorms produced between one quarter and one half inch of sleet and freezing rain across much of the county. The sleet turned to snow with anywhere from 4 to 6 inches of snow measured across the county with the heaviest across the southeast half of the county. In addition, north winds of 20 to 40 mph produced blowing and drifting of snow. The Emergency Manager measured 6 inches of snow at McClouth Kansas.

Winter Storm, Osage

When
February 17, 1:00 AM CST to 12:00 PM CST
Where
Osage forecast zone
Reported by
Emergency Manager
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

A mix of sleet and freezing rain with thunderstorms produced between one quarter and one half inch of sleet and freezing rain across much of the county. The sleet turned to snow with anywhere from 6 to 8 inches of snow measured across the county. In addition, north winds of 20 to 40 mph produced blowing and drifting of snow. The Emergency Manager estimated 8 inches of snow at Lyndon Kansas.

Winter Storm, Lyon

When
February 17, 1:00 AM CST to 12:00 PM CST
Where
Lyon forecast zone
Reported by
Broadcast Media
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

A mix of sleet and freezing rain with thunderstorms produced between one quarter and one half inch of sleet and freezing rain across much of the county. The sleet turned to snow with anywhere from 6 to 8 inches of snow measured across the county. In addition, north winds of 20 to 40 mph produced blowing and drifting of snow. KVOE radio station measured 6 to 7 inches of snow around Emporia from this storm.

Winter Storm, Douglas

When
February 17, 1:00 AM CST to 12:00 PM CST
Where
Douglas forecast zone
Reported by
NWS Employee
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

A mix of sleet and freezing rain with thunderstorms produced between one quarter and one half inch of sleet and freezing rain across much of the county. The sleet turned to snow with anywhere from 6 to 10 inches of snow measured across the county. In addition, north winds of 20 to 40 mph produced blowing and drifting of snow. Douglas County Emergency management and NWS employees measured 6 to 10 inches of snow around the city of Lawrence.

Winter Storm, Franklin

When
February 17, 1:00 AM CST to 12:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

A mix of sleet and freezing rain with thunderstorms produced between one quarter and one half inch of sleet and freezing rain across much of the county. The sleet turned to snow with anywhere from 6 to 8 inches of snow measured across the county. In addition, north winds of 20 to 40 mph produced blowing and drifting of snow. A COOP observer measured 6 inches of snow 5 miles northeast of Princeton Kansas in Franklin County.

Winter Storm, Coffey

When
February 17, 1:00 AM CST to 12:00 PM CST
Where
Coffey forecast zone
Reported by
COOP Observer
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

A mix of sleet and freezing rain with thunderstorms produced between one quarter and one half inch of sleet and freezing rain across much of the county. The sleet turned to snow with anywhere from 6 to 8 inches of snow measured across the county. In addition, north winds of 20 to 40 mph produced blowing and drifting of snow. A COOP observer measured 6 inches of snow in Burlington with this storm.

Winter Storm, Anderson

When
February 17, 1:00 AM CST to 12:00 PM CST
Where
Anderson forecast zone
Reported by
Emergency Manager
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

A mix of sleet and freezing rain with thunderstorms produced between one quarter and one half inch of sleet and freezing rain across much of the county. The sleet turned to snow with anywhere from 6 to 8 inches of snow measured across the county. In addition, north winds of 20 to 40 mph produced blowing and drifting of snow. The Anderson County Emergency Manager measured 7 inches of snow 3 miles south of Garnett from this storm.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997830, 997831, 997832, 997833, 997834, 997835, 997837, 997838.